Kansas, 2014

Hail and Heavy Rain in Kansas, June 11 to 12, 2014

June 11 to 12, 2014 · NWS GID · 6 events in 3 counties and zones

Thunderstorms produced severe hail up to the size of golf balls on this Wednesday evening. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$250,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms produced severe hail up to the size of golf balls on this Wednesday evening. Around 7:30 p.m. CDT, thunderstorms began forming across portions of North Central Kansas. The most severe storm developed over Rooks County by 8:00 p.m. CDT, with nickel and quarter size hail reported in and around Plainville shortly thereafter. The largest hail reported was the size of golf balls just west-southwest of town. Thunderstorms continued to form and increase in coverage, primarily south and east of Smith Center. However, the only other thunderstorm in which severe weather was reported occurred in eastern Smith and western Jewell counties, where quarter size hail was reported.

These storms formed right along a weak cold front that was merging with the lee side trough that had advanced out ahead of it. The upper level flow was fairly zonal over the central and western United States, with a shortwave trough progressing through the Northern Plains. Temperatures were in the lower to middle 80s when the storms developed, with dewpoints in the lower to middle 60s. Combined with steep 700-500 mb lapse rates (nearly 7.5 deg C/km), MLCAPE values were between 2000 and 3000 J/kg. Effective deep-layer shear was 25 to 30 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 11, 5:35 AM CST, 25 minutes earlier.

Area forecast discussion, Jun 11, 5:35 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
635 AM CDT WED JUN 11 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 359 AM CDT WED JUN 11 2014

...SEVERE TSTMS POSSIBLE 4PM-11PM BUT CAP SUGGESTS "BEST" CHANCE
WILL BE AFTER 6PM TO THE SOUTH AND EAST OF THE TRI-CITIES...

ALOFT: A SHORTWAVE RIDGE WAS EXITING THE REGION THIS MORNING AS A
WEAK SHORTWAVE TROF WAS MOVING THRU. THIS TROF WAS RESPONSIBLE
FOR THE WEAK OVERNIGHT SHWRS/TSTMS ALONG THE NEB-SD BORDER. THIS
TROF WILL BE OF LITTLE CONSEQUENCE AS IT RAPIDLY DEPARTS THIS
MORNING AND IS FOLLOWED BY ANOTHER RIDGE. A MORE POTENT SHORTWAVE
TROF WAS OVER MT. THIS TROF AND ITS JET STREAK WILL ADVANCE ACROSS
THE DAKOTAS TODAY AND INTO MN TONIGHT.

SURFACE: THE FCST AREA WAS IN THE WARM SECTOR WITH A COOL FRONT
EXTENDING NE-SW ACROSS THE DAKOTAS TO THE NEB PANHANDLE. THIS
FRONT WILL PRESS E TODAY AND ENTER THE NW FRINGE OF THE FCST AREA
BY 4 PM /ROUGHLY ORD-LEXINGTON-MCCOOK/. THE FRONT WILL CONTINUE SE
AND SHOULD BE THRU THE FCST AREA BY JUST AFTER MIDNIGHT TONIGHT.
NRN PLAINS HIGH PRES WILL BUILD IN BEHIND THE FRONT.

EARLY THIS MORNING: BECOMING P/CLOUDY WITH LIGHT SE WINDS. LOW
TEMPS WILL OCCUR AROUND 7 AM AND WILL AVERAGE NEAR 60F.

TODAY: P-M/SUNNY WITH PATCHES CIRROSTRATUS...SOME OF WHICH WILL
BE THICK. WINDS SHOULD TURN BREEZY BY MID-MORNING AS THE BOUNDARY
LAYER EXPANDS AND MIXES DOWN THE LOW-LVL JET. WINDS WILL GRADUALLY
DIMINISH FROM W-E THIS AFTERNOON AS THE FRONTAL TROF APPROACHES.
AN ISOLATED TSTM OR TWO COULD FORM ALONG THE FRONT 4-6PM...MOST
LIKELY N OF HWY 92 OVER CNTRL NEB.

IT IS INTERESTING TO NOTE THAT THE 18Z/00Z GFS AND THE 12Z/00Z EC
DO NOT INITIATE TSTMS BEFORE 00Z. EVEN THE 12Z/00Z GEM RUNS ARE
VERY CONSERVATIVE WITH THEIR QPF. THE 18Z/00Z NAM AND ITS SREF
COUSINS ARE BY FAR THE MOST AGGRESSIVE WITH TSTM INITIATION
BEGINNING 21Z. IT IS QUITE POSSIBLE THAT THE "BEST" CHANCE OF
TSTMS WILL BE S AND E OF THE TRI-CITIES. THE LATER TSTM
INITIATION...THE FURTHER SE IT WILL OCCUR. ALL HI-RES MODELS WITH
EXPLICIT CONVECTION /4KM NAM NESTS AND THE NSSL WRF/ ARE IN THE
GFS/EC/GEM CAMP. INITIATION WILL OCCUR FURTHER N ALONG THE FRONT
/FROM ERN SD-ND DOWN TO NEAR ORD AT ITS FURTHER S EXTENT/ 21Z-00Z.
THEN FURTHER DEVELOPMENT IS FCST POSSIBLE S AND E OF THE TRI-
CITIES AFTER 00Z. THERE ARE THEN HINTS OF UPSCALE GROWTH INTO AN
MCS OVER KS.

BASED ON THESE TRENDS...POPS WERE LOWERED ALL AREAS ESPECIALLY N
AND W OF THE TRI-CITIES.

A CHECK OF THE 06Z NAM: IT HAS COME INTO LINE WITH THE REST OF
MODEL GUIDANCE...SUPPORTING LATER INITIATION.

DEWPOINTS ARE NOT PARTICULARLY IMPRESSIVE...BUT SHOULD MANAGE TO
CLIMB INTO THE LOW 60S TODAY. AN ELEVATED MIXED LAYER HAS BEEN
ADVECTING IN OVERNIGHT AND THESE STEEP LAPSE RATES COMBINED WITH
TEMPS IN THE 80S...WILL RESULT IN INSTABILITY FLIRTING WITH
EXTREME VALUES /MLCAPE 3000 J/KG/. HOWEVER...IT WILL ALSO
SIGNIFICANTLY INCREASE CONVECTIVE INHIBITION /CIN/. EFFECTIVE
SHEAR IS FCST 30-35 KTS.

DEEP LAYER SHEAR WILL HAVE A LARGE COMPONENT NORMAL TO THE FRONT.
THIS COMBINED WITH SUBSTANTIAL CIN SUGGESTS DISCRETE ISOLATED
CELLS. MARGINAL SHEAR AND MORE UNIDIRECTIONAL WIND PROFILES
SUGGEST SUPERCELL PROBABILITY IS FAIRLY LOW OVER S-CNTRL NEB.
HOWEVER... SURFACE WINDS COULD BE BACKED JUST ENOUGH FOR
SUPERCELLS OVER N- CNTRL KS. THE MAIN THREATS WILL BE DAMAGING
WIND/HAIL. SPC HAS MOST OF THE FCST AREA OUTLOOKED IN A SLGT RISK
FOR SEVERE.

EXPECTED STORM MOTION...
ORDINARY CELL: E 20 KTS
SUPERCELL: SSE 20 KTS
MULTICELL: SE 25 KTS

FRZG LVL WILL BE

TONIGHT: MEAGER TSTM COVERAGE MAY INCREASE S AND E OF THE TRI-
CITIES. WHILE LOW-LVL SHEAR WILL BE MORE SUPPORTIVE OF SUPERCELLS
...INCREASED STORM COVERAGE WOULD MOST LIKELY RESULT IN STORM
MERGERS AND MULTICELL CLUSTERS. THESE STORMS WILL PROBABLY BE THE
SEEDS FOR MCS DEVELOPMENT OVER ERN/CNTRL KS. SO EXPECT TSTMS
SHOULD BE OUT OF THE FCST AREA BY MIDNIGHT AND WE MAY HAVE
LINGERED POPS A LITTLE TOO MUCH INTO THE OVERNIGHT HRS.

THE GFS/EC/NAM ALL HAVE IMPRESSIVE 6 HR PRES RISES IN A TIGHT
PRES GRADIENT IMMEDIATELY BEHIND THE FRONT. USED NAM 4KM WINDS AS
IT LOOKS BREEZY.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 359 AM CDT WED JUN 11 2014

A RELATIVELY COOL AIRMASS WILL BE IN PLACE ACROSS THE REGION TO
START THE EXTENDED PERIODS...BEHIND THE COLD FRONT EXPECTED TO
MOVE THROUGH TONIGHT. WITH SURFACE HIGH PRESSURE SETTLING IN
BEHIND THIS FRONT ON THURSDAY...EXPECT THESE COOLER TEMPERATURES
TO BE ACCOMPANIED BY LIGHT WINDS...MAKING FOR A NICE AFTERNOON
ACROSS THE LOCAL AREA.

IN THE UPPER LEVELS OF THE ATMOSPHERE...EXPECT A SHORT WAVE RIDGE
TO AMPLIFY ACROSS THE NORTHERN ROCKIES THURSDAY AFTERNOON BEFORE
SHIFTING EAST ON FRIDAY. WITH THESE INCREASED HEIGHTS ALOFT...
COMBINED WITH AN INCREASING SOUTHERLY FLOW BEHIND THE DEPARTING
AREA OF SURFACE HIGH PRESSURE...EXPECT TEMPERATURES CLIMB BACK
CLOSER TO SEASONAL NORMS FOR FRIDAY AND SATURDAY BEFORE YET
ANOTHER FRONTAL BOUNDARY IS STEERED ACROSS THE LOCAL AREA OVER
THE UPCOMING WEEKEND.

WHILE THE TEMPERATURE GRADIENT WILL NOT BE AS STRONG WITH THIS
SECONDARY FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE SATURDAY
AFTERNOON...EXPECT AN INCREASING CHANCE FOR THUNDERSTORMS ACROSS
THE LOCAL AREA AS INSTABILITY BUILDS AND FORCING IS REALIZED FROM
THE PASSING UPPER LEVEL DISTURBANCE. WITH AMPLE SHEAR AND GOOD
INSTABILITY ACROSS THE REGION...THINK THERE WILL EVENTUALLY BE A
CHANCE FOR STRONG TO SEVERE THUNDERSTORMS TO BE REALIZED SATURDAY
AFTERNOON AND EVENING...AND WILL CONTINUE TO HIGHLIGHT IN THE
EHWO.

OTHERWISE...OFF AND ON THUNDERSTORM CHANCES WILL CONTINUE THROUGH
THE REMAINDER OF THE EXTENDED PERIODS...AS MULTIPLE WEAK
DISTURBANCES CROSS THE PLAINS IN THE WEAK WEST TO SOUTHWESTERLY
FLOW ALOFT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 635 AM CDT WED JUN 11 2014

TODAY: VFR WITH SCT TO OCCASIONALLY BKN 20K FT CIRRUS. S WINDS
WILL BECOME GUSTY 13Z-14Z WITH GUSTS 20-26 KTS THRU 19Z THEN
WINDS SUBSIDE. ISOLATED TSTMS DEVELOP 21Z-23Z AND COULD AFFECT
GRI BY 23Z WITH POTENTIAL FOR MVFR OR IFR VSBYS AND GUSTY WINDS.

CONFIDENCE: MEDIUM DUE TO UNCERTAINTY WITH TSTM POTENTIAL

WED EVE: VFR OUTSIDE OF TSTM THREAT WHICH ENDS BY 02Z...AND MORE
PROBABLY BY 00Z. COLD FRONTAL PASSAGE OCCURS 00Z-02Z WITH A WIND
SHIFT TO N AT AND WINDS COULD GUST UP TO 25 KTS BEFORE MIDNIGHT.

CONFIDENCE: MEDIUM

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HALBLAUB
LONG TERM...ROSSI
AVIATION...HALBLAUB
Hazardous weather outlook, Jun 11, 2:43 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
343 AM CDT WED JUN 11 2014

NEZ060-121200-
DAWSON-
343 AM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DAWSON COUNTY IN SOUTH
CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

RUNOFF FROM HEAVY RAINFALL THE PAST FEW DAYS HAS RESULTED IN
INCREASED WATER LEVELS IN THE PLATTE RIVER...MAINLY AFFECTING
LOCATIONS WEST OF COZAD. MINOR FLOODING IS EXPECTED TO CONTINUE
TODAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM 4 TO 6 PM. IF
STORMS DEVELOP...THEY WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH...AND HAIL TO THE SIZE OF GOLF BALLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MINOR FLOODING OF THE PLATTE RIVER IS EXPECTED TO CONTINUE INTO
THURSDAY...MAINLY AFFECTING LOCATIONS WEST OF COZAD.

OFF AND ON THUNDERSTORM CHANCES RETURN TO THE FORECAST AREA
SATURDAY THROUGH TUESDAY. AT THIS TIME...IT APPEARS THE BEST
CHANCE FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL OCCUR LATE
SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 4 PM TO 11 PM TODAY.
STORM SPOTTERS...DISPATCHERS...AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS LATE
THIS AFTERNOON AND INTO THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ039>041-046>049-061>064-072>077-082>087-
121200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-BUFFALO-HALL-HAMILTON-YORK-GOSPER-
PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-
NUCKOLLS-THAYER-
343 AM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA...
EXCEPT DAWSON COUNTY...AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 4 PM...PRIMARILY OVER
SOUTH CENTRAL NEBRASKA. THE RISK FOR THUNDERSTORMS WILL INCREASE
AFTER 6 PM...PARTICULARLY SOUTH AND EAST OF THE TRI-CITIES...
INCLUDING NORTH CENTRAL KANSAS. SOME THUNDERSTORMS COULD BE
SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
AND HAIL TO THE SIZE OF GOLF BALLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OFF AND ON THUNDERSTORM CHANCES RETURN TO THE FORECAST AREA
SATURDAY THROUGH TUESDAY. AT THIS TIME...IT APPEARS THE BEST
CHANCE FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL OCCUR LATE
SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 4 PM TO 11 PM TODAY.
STORM SPOTTERS...DISPATCHERS...AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS LATE
THIS AFTERNOON AND INTO THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB/ROSSI

The radar

The Grand Island radar (KUEX), 122 km away, was scanning. The volume nearest the first event began at 11:56 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Rooks

When
June 11, 6:00 AM CST to June 12, 6:00 AM CST
Where
Rooks County, 7 mi S of Woodston
Reported by
Public
Coordinates
39.349, -99.100

A storm total rainfall amount of 3.50 inches was reported by a home rain gauge.

Hail, Rooks

When
June 11, 7:12 PM CST
Where
Rooks County, 5 mi WSW of Plainville
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
39.202, -99.386

Hail, Rooks

When
June 11, 7:15 PM CST
Where
Rooks County, Plainville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.230, -99.300

Hail, Rooks

When
June 11, 7:20 PM CST
Where
Rooks County, 4 mi WNW of Plainville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.252, -99.369

Hail, Smith

When
June 11, 8:00 PM CST
Where
Smith County, 5.31 mi E of Smith Center
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.780, -98.680

Hail, Jewell

When
June 11, 8:13 PM CST
Where
Jewell County, 6 mi N of Esbon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.907, -98.430

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519645, 519640, 519641, 519642, 519643, 519644.